Alert archive / Montana / Red Flag Warnings in 2013

Red Flag Warning 2, NWS Glasgow, MT

May 10, 20134 counties in Montana

NWS Glasgow, MT issued this red flag warning at May 10, 2013, 3:29 AM MDT for 4 counties in Montana. It took effect at May 10, 2013, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2013, 3:29 AM MDT (09:29 UTC)
In effect from
May 10, 2013, 12:00 PM MDT
Expired
May 10, 2013, 6:00 PM MDT
In force
6 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 95 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2013-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2013-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3472 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

691 
WWUS85 KGGW 100929
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
329 AM MDT FRI MAY 10 2013

MTZ120-110000-
/O.UPG.KGGW.FW.A.0001.130510T1800Z-130511T0000Z/
/O.NEW.KGGW.FW.W.0002.130510T1800Z-130511T0000Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-
329 AM MDT FRI MAY 10 2013

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
120...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 6 PM MDT THIS EVENING. THE FIRE WEATHER WATCH
IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONE 120.

* WINDS...NORTH 20 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 19 PERCENT.

* IMPACTS...ANY STARTS THAT DEVELOP WILL QUICKLY SPREAD AND BECOME
  DIFFICULT TO CONTAIN.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
2 follow-up statements
276 
WWUS85 KGGW 102105
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
305 PM MDT FRI MAY 10 2013

MTZ120-110000-
/O.CON.KGGW.FW.W.0002.000000T0000Z-130511T0000Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-
305 PM MDT FRI MAY 10 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 120...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 120.

* WINDS...CONTINUED NORTH 20 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 18 PERCENT.

* IMPACTS...ANY STARTS THAT DEVELOP WILL QUICKLY SPREAD AND 
  BECOME DIFFICULT TO CONTAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
305 
WWUS85 KGGW 102356
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
556 PM MDT FRI MAY 10 2013


MTZ120-110100-
/O.EXP.KGGW.FW.W.0002.000000T0000Z-130511T0000Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-
556 PM MDT FRI MAY 10 2013

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 120...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING. 

HUMIDITY HAS BEGUN TO RISE...AND WINDS HAVE BEGUN TO DECREASE
ACROSS THE WARNED AREA. THEREFORE THE RED FLAG WARNING WILL EXPIRE
AT 6 PM. 

$$

HTTP://WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at May 9, 8:38 PM MDT, 6 hours 51 minutes earlier.

Area forecast discussion, May 9, 8:38 PM MDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
838 PM MDT THU MAY 9 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
UPDATE... THE MENTIONING OF SLIGHT CHANCE FOR SHOWERS WAS REMOVED
FOR THE REST OF TONIGHT AND FOR EARLY FRIDAY MORNING. THE CURRENT
OBSERVATIONS AND MODEL GUIDANCE SUGGEST THAT THIS PERIOD WILL
REMAIN DRY. NO OTHER CHANGES WERE MADE AT THIS TIME. AEC

PREVIOUS DISCUSSION... NORTHEAST MONTANA IS PRESENTLY UNDER
NORTHWEST FLOW ALOFT. WEAK SHORTWAVE ENERGY MAY STILL KICK OFF A
FEW SHOWERS...PERHAPS EVEN A RUMBLE OF THUNDER...IN SOME OF THE
SOUTHERN AND WESTERN ZONES FOR THIS EVENING. A COLD FRONT WILL
DROP DOWN INTO THE CWA TOMORROW MORNING. THE TIMING OF THE PASSAGE
IS UNFAVORABLE FOR CONVECTION INITIATION AND MODELS ARE NOW NOT
REALLY KICKING OFF MUCH SHOWER ACTIVITY UNTIL THE FONT PUSHES
FURTHER SOUTH ON FRIDAY AFTERNOON AND EVENING. IN ADDITION TO
TIMING ISSUES...FAIR AMOUNT OF CIN AND LI AND TOTAL TOTALS ARE NOT
TOTALLY FAVORABLE ACROSS THE CWA. FORECAST SOUNDINGS ARE ALSO NOT
SHOWING MUCH CAPE OR 0-6 KM VERTICAL WIND SHEAR. WHILE ENTHUSIASM
FOR THUNDERSTORMS IS LACKING...STILL FEEL THERE IS SOME
POTENTIAL...AND CERTAINLY SOME SHOWERS ARE POSSIBLE ALONG THE
FRONT. THERE COULD ALSO BE SOME POST-FRONTAL SHOWERS LINGERING
INTO FRIDAY AFTERNOON. WILL LEAVE IN SLIGHT CHANCE TO LOW END
CHANCE POPS IN THE GRIDS FOR NOW AND KEEP IN A MENTION OF THUNDER.
WILL HAVE THE SHOWER ACTIVITY EXITING THE FORECAST REGION BY
FRIDAY EVENING GIVEN THE EARLY TIMING OF THE FRONT.

THE MORE CONFIDENT PORTION OF THE FORECAST IS THE POTENTIAL FOR
GUSTY CONDITIONS ALONG WITH THE PASSAGE OF THE FRONT GIVEN SHARP
PRESSURE GRADIENTS. 12Z NAM DEPICTS AROUND 40 KTS AT 850MB FRIDAY
MORNING. GIVEN THE TIMING...THIS WILL LIKELY NOT MIX DOWN VERY
WELL...BUT EVEN BY FRIDAY AFTERNOON AND EVENING AROUND 30 KTS
STILL EXITS AT 850MB. THEREFORE...CONDITIONS LOOK RIPE FOR LAKE
WIND ADVISORY CRITERIA TO BE MET FRIDAY AND FRIDAY EVENING.
THUS...HAVE DECIDED TO PUT INTO EFFECT THE LAKE WIND ADVISORY FROM
15Z FRIDAY THROUGH 03Z SATURDAY.

SATURDAY PROMISES TO BE A QUIET WEATHER DAY WITH RIDGING BEGINNING
TO DEVELOP ACROSS THE WESTERN U.S. SKIES WILL CLEAR OUT BUT
TEMPERATURES WILL BE A BIT COOLER IN THE WAKE OF FRIDAY/S COLD
FRONTAL PASSAGE. MALIAWCO

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
THE SEE-SAW TEMPERATURE REGIME IS STILL EXPECTED WITH THE UPPER
RIDGE EXPECTED TO MOVE OUT MONDAY AND A FASTER MOSTLY ZONAL FLOW TO
REPLACE IT. SOME RIPPLES IN THE FLOW MAY CREATE SHOWERS AND THUS
INCREASED POPS SLIGHTLY LATE IN THE PERIOD. BUT MODELS SEEM TO BE
CLUSTERING TO A TROUGH SOLUTION OVER THE PACIFIC NW THAT WOULD BRING
ABOUT A BETTER CHANCE OF SHOWERS JUST AFTER THE FORECAST PERIOD.
JAMBA

PREVIOUS LONG TERM DISCUSSION...
STRONG UPPER RIDGE OVER THE NORTHERN ROCKIES SUNDAY SLIDES INTO
THE NORTHERN PLAINS ON MONDAY IN RESPONSE TO A SHORTWAVE LIFTING
THROUGH THE PACIFIC NORTHWEST. VERY WARM TEMPERATURES EXPECTED
WITH 850MB TEMPERATURES REACHING ABOVE 20C ACROSS MOST OF EASTERN
MONTANA. TIGHTENING GRADIENT AND COMPRESSIONAL WARMING WILL RESULT
IN WARMER AND WINDY CONDITIONS MONDAY...PARTICULARLY IN THE LOWER
YELLOWSTONE VALLEY.

COLD FRONT SWEEPS ACROSS EASTERN MONTANA MONDAY EVENING. MOISTURE
LIMITED WITH THE FRONT BUT ENOUGH LIFT ALONG THE FRONT FOR SOME
CONVECTION TO DEVELOP. OF MORE CONCERN IS WINDS WITH THE FRONT AS
STRONG COLD AIR ADVECTION AND TIGHT UPPER FLOW AND DOWNSLOPE FLOW
BRING 50KT WEST WINDS AT 850 TO 700MB ACROSS THE REGION MONDAY
NIGHT. ALSO OF NOTE IS THE ECMWF AND GEFS ARE TENDING TOWARD
FLATTER FLOW WITH THE SHORTWAVE THEN THE GFS/GEM...THUS NOT QUITE
AS STRONG WITH THE COLD AIR ADVECTION AND COLD FRONT.

REMAINDER OF THE PERIOD FEATURES GRADUAL REBOUNDING OF THE
NORTHERN ROCKIES RIDGE ALTHOUGH THE ECMWF IS OUT OF PHASE WITH THE
OTHER MEDIUM RANGE MODELS WITH MORE PROGRESSIVE FLOW. WILL KEEP
WITH THE DRIER AND WARMER PATTERN FOR THE END OF THE WEEK FOR NOW.
EBERT

&&

.AVIATION...
VFR. LIGHT WINDS AND MOSTLY CLEAR SKIES WILL CONTINUE THROUGH THE
NIGHT TONIGHT. FRIDAY MORNING WILL SEE A COLD FRONT PUSHING IN OUT OF
CANADA...USHERING IN STRONG NORTHERLY WINDS THAT WILL LAST THROUGH
FRIDAY AFTERNOON. GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FRIDAY AFTERNOON FOR MTZ120.

LAKE WIND ADVISORY FROM 9 AM TO 9 PM MDT FRIDAY FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 9, 3:59 PM MDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
359 PM MDT THU MAY 9 2013

MTZ016-017-021>027-059>061-101200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
359 PM MDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE SOUTH THROUGH THE AREA EARLY FRIDAY WITH
GUSTY NORTH WINDS EXPECTED BEHIND THE FRONT. A LAKE WIND ADVISORY
WILL GO INTO EFFECT FROM 9AM THROUGH 9PM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018>020-062-101200-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-EASTERN ROOSEVELT-
359 PM MDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE SOUTH THROUGH THE AREA EARLY FRIDAY WITH
GUSTY NORTH WINDS EXPECTED BEHIND THE FRONT. A LAKE WIND ADVISORY
WILL GO INTO EFFECT FROM 9AM THROUGH 9PM. IN ADDITION...RELATIVE
HUMIDITY MAY DROP DOWN TO AS LOW AS 20 PERCENT. A FIRE WEATHER
WATCH GOES INTO EFFECT FROM NOON TO 6PM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Montana, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.